Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 34, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 24, 2020, 4:36 PM CDT for Taney County, Missouri. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 4:36 PM CDT (21:36 UTC)
- Expired
- May 24, 2020, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Taney County, MO
The radar
The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:45 PM CDT | FLASH FLOOD | 1 Sw Walnut Shade, MO | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 SW WALNUT SHADE. RIVER GAUGE AT BULL CREEK NEAR WALNUT SHADE IS OUT OF BANKS ABOVE MINOR FLOOD STAGE. |
| May 24, 5:00 PM CDT | FLASH FLOOD | 2 Sw Walnut Shade, MO | EM REPORTED ROADS CLOSED THROUGHOUT TANEY COUNTY AS WATERS ROSE QUICKLY THEN RECEDED ALMOST AS QUICKLY. |
| May 24, 5:15 PM CDT | FLASH FLOOD | 2 Sw Walnut Shade, MO | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2 SW WALNUT SHADE. EM REPORTED ROADS CLOSED THROUGHOUT TANEY COUNTY AS WATERS ROSE QUICKLY THEN RECEDED ALMOST AS QUICKLY. |
| May 24, 5:25 PM CDT | FLASH FLOOD | 1 Sw Walnut Shade, MO | RIVER GAUGE AT BULL CREEK NEAR WALNUT SHADE IS OUT OF BANKS ABOVE MINOR FLOOD STAGE. |
| May 24, 6:15 PM CDT | FLASH FLOOD | 1 Wnw Branson, MO | ROARK CREEK AT STOCKSTILL PARK IN BRANSON IS OUT OF BANKS. PARK BEING EVACUATED AND CLOSED TO THE PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1654 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331
WGUS53 KSGF 242136
FFWSGF
MOC213-250030-
/O.NEW.KSGF.FF.W.0034.200524T2136Z-200525T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
436 PM CDT Sun May 24 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northwestern Taney County in southwestern Missouri...
* Until 730 PM CDT.
* At 436 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Branson... Hollister...
Forsyth... Merriam Woods...
Rockaway Beach... Bull Creek...
Walnut Shade... Edgewater Beach...
Ozark Beach...
This warning includes but is not limited to the following low water
crossings...
Highway 176 near Rockaway Beach...
and Route AA at Swan Creek northwest of Taneyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3681 9302 3662 9317 3662 9331 3681 9330
FLASH FLOOD...RADAR INDICATED
$$
Wise3 follow-up statements
839
WGUS73 KSGF 242229
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
529 PM CDT Sun May 24 2020
MOC213-250030-
/O.CON.KSGF.FF.W.0034.000000T0000Z-200525T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taney MO-
529 PM CDT Sun May 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN TANEY COUNTY...
At 527 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area has moved off to the east of the area.
Up to three inches of rain have already fallen. Even though the
heavy rainfall has ending, run off from the earlier heavy rain will
continue through the early evening hours. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Branson... Hollister...
Forsyth... Merriam Woods...
Rockaway Beach... Bull Creek...
Walnut Shade... Edgewater Beach...
Ozark Beach...
This warning includes but is not limited to the following low water
crossings...
Highway 176 near Rockaway Beach...
and Route AA at Swan Creek northwest of Taneyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3681 9302 3662 9317 3662 9331 3681 9330
FLASH FLOOD...RADAR INDICATED
$$
Wise670
WGUS73 KSGF 242334
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
634 PM CDT Sun May 24 2020
MOC213-250030-
/O.CON.KSGF.FF.W.0034.000000T0000Z-200525T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taney MO-
634 PM CDT Sun May 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN TANEY COUNTY...
At 629 PM CDT, emergency management reported that Roark Creek at
Stockstill Park in Branson is out of its banks. The park is being
evacuated and closed to public. The river gauge on Bull Creek near
Walnut Shade was above flood stage. The heavy rainfall has ended
across the Warning area but run off from the earlier heavy rainfall
will continue a flooding risk this evening. Flash flooding is
already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Branson... Hollister...
Forsyth... Merriam Woods...
Rockaway Beach... Bull Creek...
Walnut Shade... Edgewater Beach...
Ozark Beach...
This warning includes but is not limited to the following low water
crossings...
Highway 176 near Rockaway Beach...
and Route AA at Swan Creek northwest of Taneyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3681 9302 3662 9317 3662 9331 3681 9330
FLASH FLOOD...OBSERVED
$$
Wise136 WGUS73 KSGF 250031 FFSSGF Flash Flood Statement National Weather Service Springfield MO 731 PM CDT Sun May 24 2020 MOC213-250038- /O.EXP.KSGF.FF.W.0034.000000T0000Z-200525T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Taney MO- 731 PM CDT Sun May 24 2020 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN TANEY COUNTY WILL EXPIRE AT 730 PM CDT... The heavy rain has ended. Residual flooding from the earlier heavy rainfall will continue this evening. The Flash Flood Warning has been replaced by an Areal Flood Warning until 115 AM tonight. Please continue to heed any remaining road closures. LAT...LON 3681 9302 3662 9317 3662 9331 3681 9330 $$ Wise
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:23 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 24, 3:23 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Springfield MO 323 PM CDT Sun May 24 2020 .SHORT TERM...(This evening through Monday) Issued at 157 PM CDT Sun May 24 2020 Scattered thunderstorms have started to develop as convective temperatures have been reached. Initial development has been focused mainly near and east of U.S. 65 on the edge of a weak 850 mb jet. Coverage should quickly increase this afternoon as cold pools begin to spread out and kick up new updrafts. Instability and moisture profiles favor a Marginal Risk for a few strong to severe storms into early this evening. Locally damaging wind gusts and hail up to the size of quarters will be possible with the strongest updrafts. We will also have to monitor for localized flash flood potential for areas that receive multiple storms. The good news is that these storms should move NNE at around 15-20 knots, thus residence time of a single cell over a given location should not be too long. Storms will then begin to decrease in coverage later this evening with the loss of daytime heating. Short range models do indicate that weak isentropic upglide will be present over the region overnight. Thus, we cannot rule out a few elevated storms. Perhaps the best chance of storms overnight will be over western Missouri and southeastern Kansas as short wave energy approaches from the southwest. Lows tonight will once again be in the middle to upper 60s. For Memorial Day, a deep upper level trough will slowly migrate east across the Plains, with the 500 mb axis stretching from central North Dakota to west Texas by 00Z Tuesday. That aforementioned short wave trough to our southwest will track up into eastern Kansas by Monday morning. Scattered showers and thunderstorms are therefore expected during the morning hours, especially west of U.S. 65. Thunderstorm potential should then increase along and east of the U.S. 65 corridor in the afternoon as convective temperatures are approached and potential outflow works into that region. There will again be a Marginal Risk for a few strong to severe storms, especially if storm coverage remains somewhat limited until afternoon. Memorial Day highs should be a bit cooler than what we have seen the past few days with more in the way of cloud cover expected. .LONG TERM...(Monday Night through Sunday) Issued at 157 PM CDT Sun May 24 2020 That main upper level trough axis will move very little through midweek with energy closing off over Texas and the main westerlies retreating to the U.S./Canadian border. Showers and thunderstorms will remain possible at times for much of the week with the upper level shear axis in the vicinity and a low-level jet occasionally nosing north into the region. We will have to continue monitoring the hydro situation given the wet antecedent conditions. The National Blend of Models, GEFS plumes, and CIPS analogs continue to advertise high probabilities of widespread 1-3" rainfall amounts across the region from tonight through Friday. The highest amounts should generally be near and west of the U.S. 65 corridor. Locally higher amounts will certainly be possible given relatively high precipitable water values. Global models and ensembles then advertise that shear axis finally beginning to shift east of the region by next weekend. This would support conditions finally drying out. Temperatures for most of the week will be near normal, although convective trends and cloud cover will certainly play roles in eventual high temperatures on a daily basis. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1222 PM CDT Sun May 24 2020 Scattered to numerous showers and thunderstorms are expected from this afternoon into early this evening. Local MVFR and IFR conditions are expected with storms along with gusty and erratic winds. The potential for thunderstorms will continue later tonight and Monday morning, although coverage should be less. We therefore covered this potential with PROB30 groups. Outside of thunderstorms, surface winds will remain out of the south with some gusts over 20 knots this afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Schaumann
Hazardous weather outlook, May 24, 3:33 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 333 PM CDT Sun May 24 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 333 PM CDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. DISCUSSION... Scattered to numerous thunderstorms will continue this afternoon and persist into early this evening, especially near and east of the Highway 65 corridor. A few storms may produce locally damaging wind gusts and hail up to the size of quarters. Frequent lightning and locally heavy rainfall are also expected with this activity. There is a limited risk for localized flash flooding. Additional showers and thunderstorms will be possible later tonight, mainly across southeastern Kansas and western Missouri. Cloud to ground lightning and locally heavy rainfall will be the primary potential hazards late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Occasional thunderstorms are expected for much of the week. A few strong to marginally severe storms are possible on Memorial Day, mainly near and west of the Highway 65 corridor. Rainfall amounts of 1 to 3 inches are expected this week, with locally higher amounts possible. This will lead to the potential for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Local storm report, May 24, 4:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 2 NW FREMONT HILLS 37.08N 93.28W
05/24/2020 U0.75 INCH CHRISTIAN MO PUBLIC
REPORT FROM MPING: PENNY(0.75 IN.).
&&Local storm report, May 24, 4:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 3 E NIXA 37.03N 93.25W
05/24/2020 U0.75 INCH CHRISTIAN MO PUBLIC
REPORT FROM MPING: PENNY (0.75 IN.).
&&Special weather statement, May 24, 4:25 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
425 PM CDT Sun May 24 2020
MOZ091-242215-
Webster MO-
425 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER COUNTY UNTIL
515 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marshfield, moving northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marshfield... Niangua...
Elkland... Northview...
This includes Interstate 44 between mile markers 94 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3731 9308 3749 9307 3749 9290 3748 9276
3725 9292
TIME...MOT...LOC 2124Z 206DEG 16KT 3732 9298
WiseLocal storm report, May 24, 4:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 2 N NIXA 37.07N 93.29W
05/24/2020 M0.88 INCH CHRISTIAN MO TRAINED SPOTTER
NICKEL SIZE.
&&Special weather statement, May 24, 4:32 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Springfield MO 432 PM CDT Sun May 24 2020 MOZ056-057-069-242215- Camden MO-Miller MO-Morgan MO- 432 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MILLER... NORTHWESTERN CAMDEN AND SOUTHEASTERN MORGAN COUNTIES UNTIL 515 PM CDT... At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near Laurie, or 11 miles northwest of Camdenton, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lake of The Ozarks... Village of Four Seasons... Lake Ozark... Laurie... Sunrise Beach... Gravois Mills... Hurricane Deck... Rocky Mount... Green Bay Terrace... Barnumton... Purvis... PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3803 9279 3809 9296 3842 9284 3828 9259 TIME...MOT...LOC 2132Z 215DEG 18KT 3814 9285 Wise
Local storm report, May 24, 4:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 2 WNW FREMONT HILLS 37.07N 93.28W
05/24/2020 M1.50 INCH CHRISTIAN MO PUBLIC
PICTURE VIA SOCIAL MEDIA.
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:35 PM CDT | Special Weather Statement | SGF | Stone | 25 min |
| May 24, 2:55 PM CDT | Special Weather Statement | SGF | Miller | 35 min |
| May 24, 2:59 PM CDT | Special Weather Statement | SGF | Taney | 31 min |
| May 24, 3:14 PM CDT | Special Weather Statement | SGF | Miller | 46 min |
| May 24, 3:38 PM CDT | Special Weather Statement | SGF | Christian | 52 min |
| May 24, 3:47 PM CDT | Areal Flood Advisory | SGF | Stone, Taney | 4 hr |
| May 24, 3:50 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 40 min |
| May 24, 3:57 PM CDT | Special Weather Statement | SGF | Christian | 48 min |
| May 24, 4:01 PM CDT | Special Weather Statement | SGF | Stone | 44 min |
| May 24, 4:03 PM CDT | Special Weather Statement | SGF | Miller | 42 min |
| May 24, 4:25 PM CDT | Special Weather Statement | SGF | Webster | 50 min |
| May 24, 4:32 PM CDT | Special Weather Statement | SGF | Camden | 43 min |
| May 24, 4:37 PM CDT | Special Weather Statement | SGF | Christian | 38 min |
| May 24, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 26 min |
| May 24, 5:04 PM CDT | Special Weather Statement | SGF | Greene | 41 min |
| May 24, 5:20 PM CDT | Areal Flood Advisory | SGF | Christian, Greene, Stone | 5 hr |
| May 24, 6:25 PM CDT | Special Weather Statement | SGF | Douglas | 35 min |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.